ReviewThe American journal of case reports2023
Recurrent Reversible Stroke-Like Encephalopathy After 5-Fluorouracil (5-FU) Chemotherapy: A Case Report and Literature Review.
Review in The American journal of case reports, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
2 citing papers in PubMed, 5 citations in OpenAlex.
- Antioxidant Senotherapy by Natural Compounds: A Beneficial Partner in Cancer Treatment.Antioxidants (Basel, Switzerland) · 2025Review
- Silent toxicity: A rare case of 5-fluorouracil-induced hyperammonemic encephalopathy.Oncoscience · 2025Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
BACKGROUND Chemotherapy based on 5-fluorouracil (5-FU) is a well-established treatment for solid cancers, including metastatic or advanced colon cancer. Despite its efficacy, 5-FU can cause rare but serious adverse events such as acute neurotoxicity, which presents as symptoms similar to stroke. CASE REPORT We report the case of a patient who was diagnosed with stage IV colorectal cancer and who underwent chemotherapy with a high dose of 5-FU as part of the FOLFIRI (Folinic Acid, Fluorouracil, Irinotecan) treatment plan. During the seventh, eighth, and ninth cycles of chemotherapy, the patient suffered from severe encephalopathy, and the cause of this condition was determined to the 46-hour continuous intravenous infusion of 5-FU, which was part of the FOLFIRI regimen. CONCLUSIONS 5-FU-induced hyperammonemic encephalopathy is a rare but serious adverse event that requires immediate recognition and treatment. The first step in managing this condition is to halt the 5-FU infusion and provide the patient with high volumes of fluid. Although most cases of 5-FU-induced encephalopathy resolve spontaneously, recurrence is possible if the drug is re-administered to the same patient. Therefore, it is crucial for healthcare providers to closely monitor patients receiving 5-FU chemotherapy and be aware of the signs and symptoms of hyperammonemic encephalopathy. Early intervention can prevent further complications and ensure the best possible outcome for the patient. It is important to note that while 5-FU-induced hyperammonemic encephalopathy is rare, it highlights the importance of closely monitoring patients receiving chemotherapy to identify and treat adverse events promptly. This can help improve patient outcomes and prevent serious long-term complications.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.